Skip to Main Content

++

Case History

++

Image not available. A 45-year-old woman with severe menorrhagia due to uterine fibroids has failed to respond to medical treatment and is admitted for elective abdominal hysterectomy. Her pre-operative blood count shows haemoglobin (Hb) 10.5 g/dl (reference range 11.5–16.5) and mean cell volume 75 fl (80–98). On the first post-operative day her Hb is 9.5 g/dl but pulse rate and blood pressure are normal. Her surgeon orders that she be transfused with two units of red cells. She has never been transfused before. Ten minutes after starting the first unit of red cells she complains of pain at the infusion site, rapidly followed by the onset of rigors, vomiting and bilateral loin pain. On examination she is flushed and agitated, and has pulse rate 140 beats/min, blood pressure 90/60 mmHg and temperature 37.5°C. Within minutes she becomes increasingly shocked and confused and blood starts oozing from her fresh abdominal wound. The urine in her urinary catheter bag is noted to be red.

What is the most likely cause of her acute deterioration?

What is the most important differential diagnosis?

How would you manage and investigate the problem?

What are the most likely root causes of this problem and what preventative measures can be taken?

++

Background

++

Image not available. The clinical picture in this case is highly suggestive of an acute haemolytic transfusion reaction, most likely caused by ABO incompatibility. The most important differential diagnosis is a reaction to a bacterially contaminated red cell unit.

++

The ABO blood group system, discovered by Landsteiner in 1901, is the most important in clinical transfusion practice. Reciprocal antibodies to the patient’s A or B group are found in the plasma after the age of 4 to 6 months and are naturally occurring – i.e. they occur in the absence of immunization by transfusion or pregnancy (they are probably stimulated by ABO-like substances on colonic bacterial flora) (Table 12.1). These antibodies activate the complement cascade and cause intravascular haemolysis, with the potential to initiate disseminated intravascular coagulation (DIC) and a potentially fatal systemic inflammatory response.

++
Table Graphic Jump Location
Table 12.1The ABO blood group system
++

Most fatal reactions occur when group O patients are inadvertently transfused with red cells of group A or B.

++

Management and investigation

++

Acute haemolytic transfusion reactions are a medical emergency. Every hospital should have a clear written policy for the management and investigation of acute transfusion reactions (an example is given in Figure 12.1). It should be immediately available in clinical areas and all medical and nursing staff who administer or supervise transfusions should ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.